Kansas, 2001Flood and Lightning Strike in Kansas, June 20, 2001
June 20, 2001 · NWS TOP · 2 events in 2 counties and zones
1 flood, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 19, 1:37 PM CST, 11 hours 23 minutes earlier.
Area forecast discussion, Jun 19, 1:37 PM CST, 11 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
237 PM CDT TUE JUN 19 2001
THUNDERSTORM CHANCES AND TEMPERATURES MAIN FORECAST CONCERNS.
COLD FRONT WAS LIMPING SOUTH INTO THE SOUTHERN COUNTIES OF THE CWA
THIS EARLY AFTERNOON. QUITE A CONTRAST IN TEMPERATURES WITH UPPER
50S NOTED ALONG NEBRASKA BORDER TO NEAR 80 IN SOUTHERN ZONES...
JUST SOUTH OF THE CWA MID TO UPPER 80S IN THE SUNSHINE OF SOUTHEAST
KANSAS. THUNDERSTORMS CONTINUE TO DEVELOP IN OVERRUNNING REGIME IN
NORTHEAST KANSAS...HELPED BY SLOW MOVING UPPER WAVE IN SUBTROPICAL
PLUME. MORE WEAK RIPPLES NOTED IN WATER VAPOR IMAGERY WILL KEEP
RAIN CHANCES HIGH OVERNIGHT. HIGH CAPE AIR SOUTH OF BOUNDARY WILL
ALSO FEED NORTH TO SUPPORT CONVECTION. RELATIVELY SLOW MOVING
STORMS WITH PRECIPITABLE WATER VALUES EXCEEDING 1.5 WILL LEAD TO
HEAVY RAIN THREAT. WILL WORD ZONES ACCORDINGLY.
FRONT SHOULD SLIP SOUTH OF CWA TONIGHT...AND CONTINUE SOUTH
WEDNESDAY. THE BEST RAIN CHANCES WILL CONTINUE TO BE ALONG AND
NORTH OF THE BOUNDARY...SO WILL KEEP BETTER CHANCES IN SOUTHERN
ZONES AND TAPER TO THE NORTH. BY THURSDAY DRIER AIR WILL FILTER
INTO THE AREA WITH PRECIPITATION FOCUSED NEAR THE FRONTAL ZONE IN
OKLAHOMA.
TEMPERATURES NOT HANDLED WELL BY FWC GUIDANCE...AND HAVENT SEEN
MAVS GUESS. WILL BASE TONIGHTS LOWS ON CURRENT TEMPERATURE
TRENDS...THEN FOLLOW AN ETA/FWC BLEND THROUGH THURSDAY.
EXTENDED LOOKS DRY AND WARMER THROUGH THE WEEKEND AS UPPER RIDGE
TAKES OVER.
.TOP...NONE
62
In the hours before
Special weather statement, Jun 19, 7:30 PM CST, 5 hours 30 minutes before
KSZ012-024-200300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT TUE JUN 19 2001
...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR BROWN
COUNTY UNTIL 10 PM CDT...
AT 815 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED BETWEEN 2
AND 3 INCHES OF RAIN HAD FALLEN OVER BROWN AND EASTERN JACKSON
COUNTIES SINCE 4 PM. MORE THUNDERSTORMS ARE EXPECTED TO AFFECT
THIS SAME AREA THIS EVENING...CAUSING SMALL STREAMS AND LOW
LYING ROADWAYS TO FLOOD.
RESIDENTS ALONG CRAIG CREEK...MUDDY CREEK AND THE SOUTH FORK OF
WOLF CREEK SHOULD KEEP ALERT FOR RAPIDLY RISING WATER.
DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER
MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.
THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR EASTERN JACKSON
COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING UNTIL 1030 PM.
Local storm report, Jun 19, 7:41 PM CST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
841 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM 4 W WAKEFIELD KS .75 INCH HAIL
06/19/01 CLAYLocal storm report, Jun 19, 8:14 PM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
914 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0907 PM 7 SW WAKEFIELD KS .75 INCH HAIL
06/19/01 CLAYLocal storm report, Jun 19, 8:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0910 PM 5 NW UPLAND KS .75 INCH HAIL
06/19/01 DICKINSONLocal storm report, Jun 19, 8:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
:
0934 PM 4 W RILEY KS 60 MPH TSTM GUST
06/19/01 RILEYLocal storm report, Jun 19, 10:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT TUE JUN 19 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1144 PM NETAWAKA KS FLOOD
06/19/01 JACKSON FLOODING OF MANY AREAS
IN NORTHEAST JACKSON
COUNTY WITH OVER 6 TO 8
INCHES OF RAIN REPORTED
BY SPOTTERS AND
EMERGENCY MANAGEMENT.Flood, Shawnee
- When
- June 20, 1:00 AM CST to 4:00 AM CST
- Where
- Shawnee County, Topeka
- Reported by
- NEWSPAPER
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Runoff from heavy rains caused several streets in Topeka to be closed for a time by 2 to 3 feet of water.
Lightning, Riley
- When
- June 20, 2:00 AM CST
- Where
- Riley County, 10 mi N of Manhattan
- Property damage
- $90,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Lightning struck a house and started a fire that destroyed the house and its contents. This was the last in a series of lightning strikes over a 25 hour period which caused nearly 1 million dollars total damage over northeast Kansas.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 20, 20015 injured · $59 million · F0 · 15 events
- Flash Flood and Lightning Strike in Pennsylvania, June 20, 20011 death · 2 injured · $50,000 · 2 events
- Tornadoes and Hail in North Dakota, June 20, 2001$30 million · F0 · 34 events
- Hail in Colorado, June 20 to 21, 2001$5.0 million · 4 in hail · 13 events
- Damaging Winds and Lightning Strikes in Maryland, June 20, 2001$2.0 million · 5 events
- High Wind in New York, June 20, 200111 injured · $25,000 · 1 event
- Hail and Damaging Winds in New York, June 20, 2001$635,000 · 2.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, June 20, 20011 injured · $615,000 · 1.75 in hail · 3 events
- Damaging Wind in Pennsylvania, June 20, 2001$500,000 · 1 event
- Lightning Strikes in New York, June 20, 2001$150,000 · 2 events
- Hail and Damaging Winds in Kansas, June 20 to 21, 2001$25,000 · 1.75 in hail · 17 events
- Damaging Wind in Florida, June 20, 2001$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249517, 5249516.